Florida, 2015

Flooding and Damaging Wind in Florida, August 30, 2015

August 30, 2015 · NWS JAX · 7 events in 4 counties and zones

An upper level cut-off low near the Florida Panhandle lifted NE toward N Ga through the day. A deep southerly flow continued high moisture content over the local area under passing waves of upper level energy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level cut-off low near the Florida Panhandle lifted NE toward N Ga through the day. A deep southerly flow continued high moisture content over the local area under passing waves of upper level energy. Best chance of afternoon storms was near the I-95 corridor where heavy rainfall and some strong winds occurred in strongest cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 30, 2:10 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 30, 2:10 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 AM EDT SUN AUG 30 2015

...LOCALIZED FLOODING EXPECTED THIS WEEK...

.NEAR TERM /TODAY AND TONIGHT/...

EARLY THIS MORNING...STRONG MID LEVEL SHORTWAVE IMPULSE/VORT MAX
RIDING UP THE NE FL COAST IS ASSOCD WITH LIGHT/MODERATE RAIN
SHIELD ALONG THE I-95 CORRIDOR FROM JAX NORTHWARD ACROSS COASTAL
SE GA AND EXPECT THIS FEATURE TO SLOWLY PUSH NORTH OF BRUNSWICK BY
SUNRISE WITH A SHARP DOWNWARD TREND IN PCPN COVERAGE OVER LAND
AREAS WITH LINGERING SHOWERS AND STORMS OVER THE COASTAL WATERS.
GUSTY WINDS OF 30 TO 40 MPH HAVE BEEN REPORTED WITH THIS FEATURE
ALL THE WAY UP THE COAST FROM FLAGLER COUNTY AROUND 11 PM TO
COASTAL SE GA AROUND 2-3 AM TIME FRAME.

TODAY...CUT OFF UPPER LOW NEAR PENSACOLA IN WRN FL PANHANDLE
EXPECTED TO TRACK NORTHEAST TOWARDS ATLANTA THROUGH THE DAY AND
THIS WILL KEEP A VERY MOIST SOUTHERLY FLOW ACROSS THE REGION. THE
MORNING HOURS MAY BE A BIT DRIER THAN MODELS DEPICTING WITH SOME
SUBSIDENCE PUSHING IN BEHIND THE DEPARTING SHORTWAVE BUT ANY
LIMITED HEATING TODAY INTO THE MIDDLE/UPPER 80S WILL QUICKLY
TRIGGER SHOWERS AND EMBEDDED STORMS WITH LOCALLY HEAVY RAINFALL
DURING THE AFTERNOON WITH HIGHEST RAINFALL CHANCES ALONG THE I-95
CORRIDOR AND ATLC COASTAL WATERS WITH POPS IN THE 80-90% RANGE AND
LESSER POPS FURTHER INLD IN THE 50-70% RANGE. LOCALLY HEAVY
RAINFALL REMAINS THE MAIN IMPACT TODAY WHILE SOME STRONG STORMS
WITH GUSTY WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED ESPECIALLY
FURTHER INLAND ACRS INLD SE GA AND THE SUWANNEE RIVER VALLEY WHERE
MORE DIURNAL HEATING IS EXPECTED AND MAX TEMPS MAY REACH CLOSE TO
90 DEGREES...WHILE THE ATLC COASTAL COUNTIES WILL SEE OCCASIONAL
SHOWERS AND EMBEDDED STORMS WITH HIGHS ONLY IN THE MIDDLE 80S.

TONIGHT...NUMEROUS TO WIDESPREAD SHOWERS WITH LOCALLY HEAVY
RAINFALL WILL BE ONGOING DURING THE EVENING HOURS...THEN WILL FADE
SLOWLY TOWARDS MIDNIGHT WITH LOSS OF HEATING...ALTHOUGH SOUTHEAST
FLOW NEAR THE SURFACE WILL KEEP BEST CHANCE OF SHOWERS CONTINUING
ALONG THE I-95 CORRIDOR/COASTAL COUNTIES AND COASTAL WATERS
THROUGH THE NIGHT. LOWS GENERALLY IN THE 70S AGAIN. 24 HOUR
RAINFALL TOTALS THROUGH TONIGHT WILL GENERALLY BE CLOSE TO AN
INCH WITH LOCALIZED TOTALS CLOSER TO 2-3 INCHES IN STRONGER STORMS
AND TRAINING OF CELLS THAT OCCUR DURING THE AFTERNOON AND EVENING
HOURS.

.SHORT TERM /MONDAY AND TUESDAY/...

HEAVY RAINFALL WITH A THREAT OF LOCALIZED FLOODING WILL CONTINUE ON
MONDAY AND TUESDAY. A PLUME OF DEEP TROPICAL MOISTURE WILL FEED
NORTH INTO THE AREA AND MAINTAIN A WET PATTERN. WE HAVE CONTINUED TO
FAVOR THE SOLUTION OF THE GFS AND EUROPEAN MODELS WHICH SHOW THE
REMNANTS OF ERIKA IN THE EASTERN GULF OF MEXICO AS MAINLY AN OPEN
WAVE WITH AN INVERTED TROUGH AXIS EXTENDING NORTH INTO OUR AREA.
DEEP MOIST SOUTHERLY FLOW WILL BRING AN INCREASE IN PWATS TO ABOVE
2.25 INCHES WITH BUFR SOUNDINGS INDICATING A SATURATED COLUMN OF AIR
BOTH DAYS. THIS WILL TRANSLATE TO MULTI-LAYERED CLOUD COVERAGE WHICH
WILL REDUCE THE AMOUNT OF POTENTIAL INSTABILITY. THUS WIDESPREAD NON
STOP HEAVY RAINFALL FOR AN EXTENDED PERIOD OF TIME IS NOT
ANTICIPATED.

TOTAL RAINFALL AMOUNTS THROUGH TUESDAY WILL LIKELY AVERAGE AROUND 2
TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS EXPECTED. THIS WILL SUPPORT
MORE IN THE WAY OF A LOCALIZED FLOOD THREAT AS OPPOSED TO A
WIDESPREAD SIGNIFICANT FLOOD EVENT. THUS WE WILL HOLD OFF ON ISSUING
ANY FLOOD WATCHES AT THIS TIME. INCREASED COASTAL CONVERGENCE SHOULD
SUPPORT THE HEAVIEST RAIN ALONG THE ATLANTIC COAST THEN SHIFTING
INLAND EACH DAY. COASTAL CONVECTION WILL CONTINUE DURING THE
OVERNIGHT HOURS WITH THE HEAVIEST RAIN EXPECTED TO REMAIN JUST
OFFSHORE ALTHOUGH AT LEAST SOME OVERNIGHT RAIN IS EXPECTED AT THE
COAST.

IT SHOULD BE NOTED THAT THE NAM CONTINUES TO WRAP UP THE REMNANTS OF
ERIKA IN TO A WEAK BUT TIGHTLY CLOSED CIRCULATION DIRECTLY OVER OUR
AREA ON MONDAY. FOR NOW WE ARE DISCOUNTING THIS SOLUTION...BUT THIS
IS THE TYPE OF SOLUTION WE WOULD NEED TO SUPPORT A BETTER CHANCE FOR
ORGANIZED FLOODING IN OUR AREA. WE WILL CONTINUE TO MONITOR THIS
SITUATION AND SHOULD HAVE A MUCH BETTER HANDLE ON IT LATER TODAY
INTO TONIGHT.

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...

BROAD SURFACE TROUGH IS EXPECTED TO LINGER OVER THE AREA THROUGH THE
END OF THE WEEK. THE MID LEVEL RIDGE OVER THE REGION SHOULD BEGIN TO
BREAK DOWN BY THE END OF THE WEEK. MOISTURE AND INSTABILITY WILL
REMAIN HIGH ENOUGH TO SUPPORT A DIURNAL PATTERN OF SCATTERED TO
NUMEROUS SHOWERS AND STORMS EACH DAY...WITH A FOCUS ALONG THE QUASI-
STATIONARY SURFACE BOUNDARY AND ALONG THE SEABREEZES. LOCALLY HEAVY
RAINFALL WILL CONTINUE TO BE THE MAIN CONCERN.

&&

.AVIATION...
WIDESPREAD LIGHT RAIN SHIELD IMPACTING ALL TAF SITES EXCEPT KGNV
WITH A MIXTURE OF VFR AND MVFR CIGS/VSBYS. THE RAINFALL SHOULD
TAPER OFF TOWARDS SUNRISE WITH MULTI-LAYER MVFR/VFR CLOUDS AND
VCSH SHOULD HOLD IN MOST OF THE TAF SETS DURING THE MORNING HOURS
EXCEPT FOR KSSI WHERE SHOWERS WILL CONTINUE THROUGH THE MORNING
HOURS. FOR THE AFTERNOON...WITH SO MUCH UNCERTAINTY IN WHERE
CONVECTION WILL SET UP...HAVE KEPT VCTS AT ALL TAF SETS.

&&

.MARINE...
ONSHORE FLOW INCREASES CLOSE TO 15 TO 20 KNOTS LATER TODAY AND
EXPECT TO CONTINUE SMALL CRAFT EXERCISE CAUTION HEADLINES AS SEAS
BUILD INTO THE 4-6 FT RANGE AND WILL CONTINUE INTO EARLY THIS
WEEK. FLOW WILL BECOME SOUTHERLY BY TUE/WED TIME FRAME AND
DECREASE IN SPEEDS WITH SEAS SLOWLY SUBSIDING.

RIP CURRENTS: MODERATE RISK OF RIPS CONTINUES IN THE ONSHORE FLOW
WITH BREAKER REPORTS IN THE 2-4 FT RANGE.

TIDES/COASTAL FLOODING: SATURDAY'S FULL MOON HIGH TIDAL CYCLES
ALONG THE COAST AND LOWER ST JOHNS RIVER BASIN ALL REMAINED JUST
BELOW COASTAL FLOOD LEVELS AND EXPECT SIMILAR CONDS ON TODAYS HIGH
TIDAL CYCLES...SO NO STATEMENTS OR ADVISORIES ARE EXPECTED.

&&

.HYDROLOGY...
WIDESPREAD 2-4 INCH RAINFALL AMOUNTS EXPECTED THIS WEEK...BUT DUE
TO THE LOCALIZED NATURE OF HEAVIER CONVECTION AT TIMES NO PLANS TO
ISSUE FLOOD WATCH WITH THE MORNING PACKAGE. CONDITIONS ON BLACK
CREEK AND UPPER SANTA FE RIVER BASIN REMAIN ELEVATED BUT MISSED
OUT ON HEAVIEST ACTIVITY ON SATURDAY AND WILL DEPEND ON ANY HEAVY
BANDS THAT SET UP TODAY OR INTO THIS WEEK TO SEE IF STAGES CAN
PUSH SIGNIFICANTLY HIGHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  72  88  74 /  70  50  60  30
SSI  84  77  86  76 /  80  70  80  60
JAX  87  73  87  75 /  80  60  70  40
SGJ  87  75  87  75 /  90  70  80  50
GNV  88  73  87  73 /  80  50  70  30
OCF  89  73  87  73 /  90  60  80  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/SHULER
Hazardous weather outlook, Aug 30, 3:50 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 AM EDT SUN AUG 30 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-311000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
450 AM EDT SUN AUG 30 2015

...FLOOD WATCH IN EFFECT FOR THE EASTERN HALF OF THE AREA THROUGH
MONDAY EVENING...

...ADDITIONAL LOCALLY HEAVY RAINFALL POSSIBLE THIS WEEK...

...ELEVATED RISK OF RIP CURRENTS EARLY THIS WEEK AT AREA BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

DEEP TROPICAL MOISTURE STREAMING INTO THE AREA FROM THE FLORIDA
STRAITS WILL PRODUCE WIDESPREAD SHOWERS WITH EMBEDDED STRONG
THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH
LOCALLY HIGHER AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE. THE GROUNDS
ARE SATURATED FROM RECENT RAINS AND ANY ADDITIONAL HEAVY RAINFALL
AMOUNTS WILL RUN OFF AND CAUSE FLOODING.

THE STRONGER STORMS WILL BE CAPABLE OF TORRENTIAL RAINS...FREQUENT
LIGHTNING...AND STRONG AND GUSTY WINDS OF 40 TO 50 MPH.

ONSHORE WINDS AND BUILDING SEAS WILL CREATE A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED AS THE
REMNANTS OF ERIKA WILL APPROACH THE AREA. INCREASING WINDS AND SEAS
WILL BE POSSIBLE ACROSS THE COASTAL WATERS ALONG WITH AN ELEVATED
THREAT OF RIP CURRENTS ALONG THE COAST.

RICH TROPICAL MOISTURE FROM THE REMNANTS OF ERIKA MAY PRODUCE
WIDESPREAD HEAVY RAINS OVER MUCH OF THE AREA. THERE IS THE THREAT
FOR SIGNIFICANT FLOODING ALONG FAST RISING RIVERS AND TRIBUTARIES
SUCH AS BLACK CREEK AND THE UPPER SANTA FE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR LOCATIONS AND TO RELAY REPORTS OF FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Aug 29, 11:16 PM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 AM EDT SUN AUG 30 2015

FLZ033-300445-
ST. JOHNS FL-
1216 AM EDT SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. JOHNS COUNTY
UNTIL 1245 AM EDT...

AT 1216 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG SHOWER OVER
SAINT AUGUSTINE...MOVING NORTH AT 25 MPH.

GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
PONTE VEDRA BEACH...SOUTH PONTE VEDRA...PALM VALLEY...VILANO BEACH...
SAWGRASS AND GUANA RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2993 8131 2996 8131 2996 8132 3000 8133
      2999 8134 2995 8132 2992 8135 3013 8140
      3025 8141 3025 8138 3024 8138 2993 8130
TIME...MOT...LOC 0416Z 162DEG 21KT 2991 8127

SHULER
Local storm report, Aug 29, 11:22 PM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1222 AM EDT SUN AUG 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST 4 SE SAINT AUGUSTINE    29.86N 81.26W
08/30/2015  E47 MPH          AMZ454             FL   C-MAN STATION

            ST AUGUSTINE C-MAN STATION REPORTED 41 KNOT /47 MPH/ WIND
            GUST

&&

JHESS

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, St. Johns

When
August 30, 5:13 AM EST to 4:13 PM EST
Where
St. Johns County, 0.91 mi SW of Moultrie
Reported by
CoCoRaHS
Coordinates
29.810, -81.330

Within 11 hours, 4.30 of rainfall was reported.

Thunderstorm Wind, Flagler

When
August 30, 9:40 AM EST
Where
Flagler County, 0.69 mi S of Flagler Beach
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
29.470, -81.130

About 1600 customers were without power due to damage to power lines from thunderstorm winds. The cost of damage was estimated.

Flood, Alachua

When
August 30, 5:08 PM EST
Where
Alachua County, 0.89 mi NE of Phifer to 0.92 mi NE of Phifer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.709, -82.360

Areas of the Northwood Pines Subdivision were flooded and parts of NW 25th Terrace was under water.

Flood, Alachua

When
August 30, 5:18 PM EST
Where
Alachua County, 0.57 mi ESE of Gainesville North to 1.2 mi S of Gainesville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.666, -82.312

Numerous reports of flooded roads, flooded parking lots, and overflowing ditches and culverts.

Flood, Alachua

When
August 30, 5:30 PM EST
Where
Alachua County, 0.94 mi W of Gainesville North to 1.2 mi WSW of Gainesville North
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.669, -82.336

Several homes were flooded and one home had water inside it.

Flood, St. Johns

When
August 30, 5:30 PM EST
Where
St. Johns County, 1.04 mi NNE of St Augustine to 1.38 mi N of St Augustine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.893, -81.311

Moderate flooding was reported near the intersection of Orange Street and Cordova Street. Minor flooding was reported on Malaga Street.

Flood, Bradford

When
August 30, 8:00 PM EST
Where
Bradford County, 0.8 mi SSW of Starke to 0.82 mi SSW of Starke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.939, -82.105

Larua Street near Alligator Creek was closed due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599014, 599015, 599009, 599010, 599011, 599012, 599013.